View Full Version : Going off meds


saturday
04-09-13, 10:39 PM
I had a medical issue that prompted me to quit my atypical-antipsycotics cold turkey. I was off all meds for 3 days, or 4 maybe I cant remember. Turns out Im fine and can go back on my meds. But Im wondering, what if I dont? The only issues I've had so far is mild insomnia and anxiety. But the anxiety could have just been due to the medical scare. And last night I took some melatonin and did better sleeping.

I'm considering this because I like being able to think clearly off meds, I like being able to wake up in the mornings and not feel drugged, and it would be nice to avoid side effects. I know that if I decide to try staying off them longer that I could risk going manic or delusional. If that starts to happen I could start taking the meds again. I know one of them would nock the mania down really quick.

What are the down sides to treating Bipolar on an as need basis?

keliza
04-09-13, 11:42 PM
There are a couple of disadvantages to treating bipolar "PRN" or as needed. Long-term mood stability has benefits for your brain. When your mood is stable and you aren't having major depressive or manic episodes for lengthier periods of time (months or years) your brain begins to undergo neurogenesis (regeneration of brain cells) in the areas where it had lost grey matter from previous mood episodes.

Bipolar disorder is well-documented when it comes to shrinking certain areas of the brain with each subsequent episode, such as the frontal lobes... but it has also been shown to regenerate, given enough time to recuperate. When you let your brain run wild and only treat the episodes PRN, you aren't allowing your brain the lengthy treatment period necessary for that regeneration.

Also, there is evidence of a "kindling effect" in bipolar disorder. That means that as a person has continued untreated mood episodes (and by untreated I mean no prophylactic treatment, not treatment when it happens) their subsequent mood episodes tend to become more severe and closer together. So the more often you let those episodes happen, the worse they are going to get, and the more frequently they'll occur. It's not a guarantee of course, but it's a pretty fair risk.

There are also cognitive deficits that are evidenced in untreated bipolar disorder that often lessen and sometimes disappear when the disorder is treated. The deficits may still be seen during euthymic (normal) mood episodes, but they are greatly diminished when a person is on treatment (not taking into account cognitive deficits from medication) as versus when a person is unmedicated. Unfortunately, once you factor in the cognitive deficits from medication, this benefit to treatment may not really matter much.

Plus, there are the social benefits to treating bipolar disorder prophylactically. Bipolar episodes can be damaging to relationships, jobs, bank accounts, etc. When you prevent those episodes before they occur, you give yourself more stable time to dedicate to your relationships with others, your job and hobbies, and your finances. Mood episodes can, for lack of a better term, fk up your life severely.

Some people have mild episodes that don't cause serious damage, but for most people with the disorder, treatment is far less stressful in the long-term than no treatment. Only you will know which is better for you personally, but the science does tend to indicate that long-term prophylactic treatment is the best course of action for preventing brain damage and worsening of mood episodes over time.

Abi
04-10-13, 12:11 AM
Do you have actual psychotic features as part of your bipolar? Delusions, hallucinations, voices, etc?

If not, I suggest you ASK YOUR DOCTOR if you can stop taking them.

Atypical antipsychs are WAAAAAAY over-prescribed. Of the 5 psych meds in the top 20 earners for 2011, 3 were antipsychs {the other 2 were lexapro and cymbalta - which is fine as depression is rather common} Psychosis is *not* common and it takes a bizarre number of off-label prescriptions to make Abilify the highest earning psych med and 4th highest earning med overall {seroquel came in at number 6}.

Again, i'm only suggesting quitting if

{1} you don't have psychotic features
{2} you have your doctors approval and
{3} you must be taking a mood stabiliser {anticonvulsant or lithium} consistently. there is no getting away from that. as keliza stated, each episode causes brain damage, etc, and you don't want that. also, inconsistent medicating ahas been shown to increase the probability of medication resistance developing.

saturday
04-10-13, 11:11 AM
:(

I suppose even my consideration of not starting again is a sign that I need to start again. Im not invincible.

@Abi, yes I have psychotic features. persecutory delusions. movements seen from the corner of my eyes. whispers.

Abi
04-10-13, 11:19 AM
I have persecutory delusions as well. I was on Risperdal briefly, but the side effects and subsequent withdrawal symptoms were too f'd up and scared me off antipsychs for good.
The delusions have not come back, either.

The visions and whispers you describe seem more concerning... I'm leaning towards no, you shouldn't go off them. But if you really feel strongly about it... speak to your doc.

keliza
04-10-13, 11:58 AM
:(

I suppose even my consideration of not starting again is a sign that I need to start again. Im not invincible.

@Abi, yes I have psychotic features. persecutory delusions. movements seen from the corner of my eyes. whispers.

Hugs. We all want to believe we're invincible sometimes, especially when we come out of something unscathed and feel good about it. Staying on meds sucks, but it's probably the best thing for you, especially if you have psychotic features with your mood episodes. I have the same, but I won't take atypical antipsychotics, the side effects freak me out too much. I'm mostly okay with other mood stabilizers.

Have you talked to your doctor about adjusting your meds or trying something different? Maybe instead of going off your meds to get relief from the heavy sedation and other side effects, you can try something different. Have you tried Lithium, Depakote, anything like that? Those are great older drugs that work and sometimes don't cause the same kind of sedation and stupid feeling as the AAPs.

Some doctors don't jump right to them first though because of either the fear of Lithium toxicity, or because those drugs simply aren't pushed by big pharma reps because they don't make the pharmaceutical companies money anymore. It's the AAPs that bring in the big bucks, so doctors prescribe them left right and center. My psychiatrist told me flat-out that a lot of psychiatrists write scripts for them as a first choice when they should be a last resort, because they're strong drugs that do the job, and a lot of patients are too doped up to really complain. He's been really great about helping me find a combination of other drugs that keeps my moods mostly in control without sedating me and causing all the other nasty side effects that AAPs have.

So, idk, just something to think about. Maybe there are other drugs out there that will be strong enough to help you without making you regret taking them on a daily basis.

saturday
04-10-13, 12:26 PM
Yes, I've been on Lithium, Depakote, Lamictal and others that I can't remember. Lithium worked great but the side effects were really bad.

Right now Im on 200mg (recently down from 400mg) of Seroquel and 40mg (I think) of Geodon. These work fine and have the least disruptive side effects of all the drugs I've tried, but it's still an issue. I guess it always will be. Theres no such thing as the perfect drug.

I think I may hold out for another day or two to test the waters, its just so tempting.